Wyoming, 2001

Tornadoes in Wyoming, July 26, 2001

July 26, 2001 · NWS UNR · 2 events in 1 county or zone

Twin tornados witnessed by Emergency manager northeast of Gillette. Described as thin "rope" tornados.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Twin tornados witnessed by Emergency manager northeast of Gillette. Described as thin "rope" tornados.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 26, 12:55 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 26, 12:55 PM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
155 PM MDT THU JUL 26 2001

THUNDERSTORMS ARE THE MAIN CONCERN TONIGHT THROUGH EARLY FRIDAY
MORNING...THEN DRIER CONDITIONS WILL PREVAIL. A VERY MOIST AIR MASS
WAS IN PLACE ACROSS THE CWFA TODAY...WITH PRECIPITABLE WATER OF 1.19
INCHES ON THE 1900Z KUNR SOUNDING (WHICH IS NEARLY TWO STANDARD
DEVIATIONS ABOVE THE MEDIAN). SATELLITE IMAGES INDICATED A RATHER
PRONOUNCED TROUGH THAT WILL MOVE THROUGH THE CWFA OVERNIGHT. THERE
IS SOME DIFFERENCE IN THE MODEL QPF AS THE ETA/RUC OUTPUT QUITE A
BIT OF PRECIPITATION OVER WEST-CENTRAL SD...WHILE THE NGM/AVN KEEP
MOST OF THEIR QPF ALONG THE NORTHERN/SOUTHERN EDGES OF THE CWFA. THE
SEVERE THREAT DOES NOT APPEAR TO BE AS HIGH AS PREVIOUSLY THOUGHT
GIVEN THE WEAK MID-LEVEL WINDS...BUT HEAVY RAIN IS OF SOME CONCERN
GIVEN THE HIGH MOISTURE CONTENT...STRONG MOISTURE CONVERGENCE AND
THETA-E ADVECTION...AND MEAN WIND OF 15-20 KNOTS. ON FRIDAY...EXPECT
SOME LINGERING THUNDERSTORMS OVER CENTRAL SD...BUT CLEARING SKIES
SHOULD PROGRESS ACROSS THE CWFA AS SHORT-WAVE RIDGING AND WEAK COLD
ADVECTION DEVELOP. BY FRIDAY NIGHT...SOME RETURN SOUTHEAST FLOW...
WARM ADVECTION...AND A WEAK WAVE SHOULD BE ENOUGH FOR A FEW STORMS
TO DEVELOP LATE OVER THE NORTHERN/WESTERN CWFA. WARMER AIR WILL
RETURN FOR SATURDAY AHEAD OF A PACIFIC COLD FRONT THAT ENTERS
WESTERN MT. THE CAP SHOULD RULE FOR THE MOST PART...BUT ISOLATED
AFTERNOON THUNDERSTORMS CANNOT BE RULED OUT GIVEN THE AVAILABLE
MOISTURE...INSTABILITY...AND SURFACE TROUGH. THERE WILL BE A CHANCE
OF THUNDERSTORMS ACROSS THE NORTH SATURDAY NIGHT AS A SHORT-WAVE
TROUGH MOVES ACROSS SOUTHERN CANADA...WITH ONLY ISOLATED EVENING
STORMS SOUTH.

NO CHANGES TO THE EXTENDED AS THE SAME GENERAL PATTERN IS EXPECTED
TO PERSIST.

.UNR...NONE.

MJB

In the hours before

Special weather statement, Jul 26, 9:45 AM MST, 5 hours 45 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-261945-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1045 AM MDT THU JUL 26 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS...

THUNDERSTORMS ARE EXPECTED OVER WESTERN SOUTH DAKOTA AND NORTHEAST
WYOMING THIS AFTERNOON AND EVENING...WITH A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE ENTIRE AREA. THE MAIN THREATS FROM THE SEVERE
THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND STRAIGHT LINE
WINDS GREATER THAN 60 MPH.

.DISCUSSION...
SEVERAL SURFACE BOUNDARIES ALONG WITH A COUPLE UPPER LEVEL
DISTURBANCES WILL MOVE THROUGH THE AREA THIS AFTERNOON AND TONIGHT.
THE MAIN AREAS THAT WILL BE AFFECTED BY SEVERE WEATHER WILL BE IN
NORTHEAST WYOMING AND THE FAR NORTHERN AND SOUTHERN COUNTIES OF
WESTERN SOUTH DAKOTA. AREAS IN THE CENTRAL PORTIONS OF THE STATE
COULD SEE ISOLATED SEVERE STORMS IF THE LOWER CLOUDS DISSIPATE SOON
ENOUGH TO ALLOW ENOUGH HEATING TO OCCUR. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. IN ADDITION AN
ISOLATED TORNADO IS POSSIBLE NEAR ANY OF THE SURFACE BOUNDARIES.

COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...cTRIPP...BENNETT...
SHANNON...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...HARDING...
CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON...
FALL RIVER AND PENNINGTON.

WCJIN-WYNE

GRZYWACZ
Local storm report, Jul 26, 10:05 AM MST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1105 AM MDT THU JUL 26 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 AM    3 S COLONY                WY   .75 INCH HAIL
07/26/01   CROOK                          REPORTED BY STORM
                                          SPOTTER.

0415 AM    9 NNE MARCUS              SD   .75 INCH HAIL
07/26/01   MEADE                          REPORTED BY PUBLIC.

0500 AM    12 S FAITH                SD   .75 INCH HAIL
07/26/01   MEADE                          REPORTED BY PUBLIC.

0530 AM    11 SW RED ELM             SD   .75 INCH HAIL
07/26/01   ZIEBACH                        REPORTED BY PUBLIC.

0830 AM    RED SCAFFOLD              SD   1 INCH HAIL
07/26/01   ZIEBACH                        REPORTED BY PUBLIC.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Campbell

When
July 26, 3:30 PM MST to 3:45 PM MST
Where
Campbell County, 4 mi NE of Gillette
Rating
F0
Path length
1 mi
Path width
20 yd
Reported by
EMERGENCY MANAGER
Coordinates
44.317, -105.433

Tornado, Campbell

When
July 26, 3:40 PM MST to 3:45 PM MST
Where
Campbell County, 4 mi NE of Gillette
Rating
F0
Path length
1 mi
Path width
20 yd
Reported by
EMERGENCY MANAGER
Coordinates
44.317, -105.433

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2001Every state in 2001This day in weather historyThe tornado archive for Wyoming, 2001Warnings in Wyoming, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260392, 5260393.